Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    lithium
    avatar
    jlookabill posted:
    Hey guys my wife has recently been diagnosed with Bi-polar. Back in August I went out of town for a work related class for 1 week. While I was gone she had a episode that made her not sleep, slurred speech, arguementive,and out of control. My Daughter took her to the hospital where they placed her in a behavior unit for 5 days. After they sent her home they started her on lithium.After her two weeks of classes she started going down hill. Before her episode in August she may have one every 6-8 months. Now it seems like every other day she is out of it. Eyes dialated and just totally out of it. She went to her follow up appointment and they increased her dosage, but it just seems like she is getting worse rapidly and no better. Is there hope and what should I do?
    Reply
     
    avatar
    ddnos responded:
    Hi jlookabill, and I'm sorry for what is going on with your wife.

    This sounds more like a question to ask Dr. G, the Psychiatrist that volunteers his time here on this board to answer questions we may have. Because of the title, he may automatically look at this post and reply, but you might want to just go ahead and repost, but change the title to include Dr. G.'s name.

    I hope the best for your wife and that she gets the best possible care with a doctor or doctors who can figure out what is going on with her.

    Debbie
    Forgiveness is letting go of the hope that the past could have been any different --Unknown
     
    avatar
    slik_kitty responded:
    is she getting her blood tested for lithium levels? that is important so the doc can know if she is at a therapeutic level and that it isn't at a toxic level.
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear jlookabill, I would agree with an earlier posting in response to yours that lithium levels need to be monitored to assure no drug toxicity. Presumably also her doctor is confident there aren't other factors at play that can cause slurred speech, dilated pupils and seeming out if it (sounds almost like opiate withdrawal). Assuming no substances being abused and the diagnosis of bipolar disorder alone is accurate, lithium is commonly paired with an antipsychotic medicine during acute episodes; its value tends to be more for relapse prevention than acute episodes, at least as a single drug therapy. All critical things for you and your wife to be discussing with her doctor. Dr G


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.